Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 335, NWS St. Louis, MO

June 27, 2008Marion County, Ralls County, Missouri; Adams County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 27, 2008, 12:04 PM CDT for Marion County, Ralls County, Missouri; Adams County, Pike County, Illinois. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 12:04 PM CDT (17:04 UTC)
Expired
Jun 27, 2008, 1:00 PM CDT
In force
56 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Adams County, IL, Pike County, IL, Marion County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 12:08 PM CDTTSTM WND GST 50Hannibal, MO
Jun 27, 12:21 PM CDTTORNADO1 S Hull, ILBRIEF TOUCHDOWN.
Jun 27, 12:37 PM CDTHAIL 0.75Plainville, ILPENNY SIZE HAIL AND 50 MPH WIND GUSTS OBSERVED.
Jun 27, 12:43 PM CDTTSTM WND GST 607 E Liberty, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 271704
SVRLSX
ILC001-149-MOC127-173-271800-
/O.NEW.KLSX.SV.W.0335.080627T1704Z-080627T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1204 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHEAST MISSOURI
  RALLS COUNTY IN NORTHEAST MISSOURI
  ADAMS COUNTY IN WEST CENTRAL ILLINOIS
  PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 100 PM CDT

* AT 1202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF PAYSON TO
  SPAULDING...OR ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
  QUINCY TO 8 MILES SOUTHWEST OF HANNIBAL...AND MOVING NORTHEAST AT
  35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HANNIBAL...
  FALL CREEK...
  PAYSON...
  CLAYTON...
  BARRY...
  BEVERLY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4008 9092 3965 9093 3960 9158 3995 9136
TIME...MOT...LOC 1704Z 246DEG 31KT 3991 9130 3965 9149

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:55 AM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 27, 6:55 AM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
655 AM CDT FRI JUN 27 2008

.DISCUSSION...
/510 AM CDT FRI JUN 27 2008/

MODELS IN DECENT AGREEMENT ON MID LEVEL AND SFC MASS FIELDS OVER
THE NEXT FEW DAYS...WITH H500 LO DROPPING SEWD FROM SCNTRL CANADA
INTO THE UPR MS VALLEY LATE TONIGHT AND INTO THE WRN GRTLKS REGION
BY LATE SATURDAY. THIS WILL HAVE AN IMPACT ON OUR FA...WITH ZONAL
FLOW TRANSITIONING TO NWLY DURING SATURDAY NIGHT...AND GOING FROM
SMALL BUT POTENT DISTURBANCES FLOATING THRU FROM TIME TO TIME TO
KICK UP CONVECTION TO A MORE ORGANIZED INDUCED VORT LOBES FROM
DEEPENING MID LEVEL LO TO OUR NE BY LATER THIS WEEKEND. AT THE
SURFACE...FA TO REMAIN IN THE WARM SECTOR THRU THIS EVENING BEFORE
A SLOW MOVING CDFNT SLIDES THRU LATE TONIGHT AND SATURDAY. A WEAK
TROF WILL THEN MOVE THRU MAINLY THE NERN FA ON SUNDAY BEFORE A
RIDGE OF HI PRES MOVES IN FOR EARLY NEXT WEEK.

ABUNDANT MOISTURE AND INSTABILITY WILL EXIST IN THE AIRMASS AHEAD
OF THE SLOW MOVING CDFNT...WITH PWATS HOVERING AROUND 1.85 INCHES
WHICH IS ABOUT TWO STANDARD DEVIATIONS ABOVE NORMAL FOR LATE JUNE.
K INDICES ALSO WILL BE RATHER HIGH...IN THE UPPER 30S...WITH STEEP
MID LEVEL LAPSE RATES EXPECTED. CONVECTION THRU SATURDAY WILL HAVE
ACCESS TO THE MEANS TO QUICKLY STRENGTHEN TO SEVERE LIMITS AND BE
ABLE TO DROP RAIN IN AN EFFICIENT MANNER.

THE MAIN FOCAL POINTS FOR TSRA THIS MORNING ARE BASED ON MOISTURE
CONVERGENCE BETWEEN H925 AND H850 OVER THE MS RIVER...BUT THIS IS
EXPECTED TO EVOLVE FURTHER SWWD FOR A PERIOD EARLY THIS MORNING
BEFORE FINALLY SHOVING OFF TO THE E. HEADING INTO THIS AFTERNOON...
WHILE NUMEROUS OLD BOUNDARIES MAY BE ENOUGH TO OVERCOME THE
MINIMAL CINH OVER MUCH OF THE FA...THE MAIN FOCUS WILL SHIFT TO
THE NWRN CORNER OF THE FA NEAR THE CDFNT...AS WELL AS TOWARD THE
NRN FA ANYWAY...WITH EXPECTED TRACK OF OLD MCV TO MAKE SOME SORT
OF IMPACT THERE.

TSRA WILL THEN INCREASE THIS EVENING AS THEY SLIDE SEWD WITH
CDFNT...AND CERTAINLY HAVE POTENTIAL TO DROP LOCALLY HEAVY
RAINFALL GIVEN HI MOISTURE CONTENT OF ATMOSPHERE. NOT READY TO
ISSUE FFA YET...AND THIS IS PRIMARILY DUE TO THE UNCERTAINTY OF
WHAT THE MORNING CONVECTION WILL DO TO SET THINGS UP...AND HOW
WELL THE ATMOSPHERE WILL DESTABILIZE THIS AFTN OVER NRN MO IN
ADVANCE OF MCV IF MORNING CONVECTION REALLY BLOSSOMS. THIS ALL
COULD ULTIMATELY AFFECT TONIGHT/S FORECAST AS WELL...SO WILL
DEFER TO THE DAY SHIFT TO GET A BETTER HANDLE ON THINGS.

BETTER RAIN CHANCES THEN SHIFT TO THE SRN FA ON SATURDAY...AND
WHILE IT APPEARS MOST OF THE RAIN SHOULD EXIT BY LATE MORNING...A
SLOW DOWN ON THE CDFNT/S ALREADY SLOW SWD PROGRESS APPEARS IN THE
OFFING...AND SO LEFT IN A SMALL PCPN PROB THRU THE AFTERNOON HRS
IN THE FAR SRN FA.

A PAIR OF VORT LOBES ROTATING AROUND THE BACKSIDE OF THE UPPER LO
OVER THE GREAT LAKES ON SUNDAY...ESPECIALLY DURING THE AFTN HRS...
MAY BE ABLE TO KICK OFF WDLY SCT SHRA...ESPECIALLY N AND E OF
KSTL.

TES

&&

.AVIATION...
/644 AM CDT FRI JUN 27 2008/
FOR THE 12Z TAFS...
PRIMARY CONCERN FOR AVIATORS OVER THE NEXT 24 HOURS WILL BE
THUNDERSTORMS. MODEL GUIDANCE HAS BEEN POOR AT BEST FOR THE PAST
COUPLE OF DAYS IN BOTH TIMING AND PLACEMENT OF CONVECTION.
THEREFORE I HAVE LITTLE CONFIDENCE IN ANY OF THIS MORNINGS
GUIDANCE. GENERALLY...I THINK THAT THE ONGOING STORMS OVER THE
AREA AT THIS TIME WILL WEAKEN AND DISSIPATE THROUGH 14Z...BUT
THAT THE OUTFLOW BOUNDARY FROM THE WEAKENING STORMS OVER WESTERN
MISSOURI WILL SLIDE ACROSS THE BI-STATE AREA PROVIDING A FOCUS FOR
CONVECTION THIS AFTERNOON. THE MOST LIKELY TIME FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON SHOULD COINCIDE WITH MAXIMUM
HEATING...BETWEEN 18Z AND 22Z. THE NEXT SHOT FOR STORMS WILL COME
DURING THE EVENING. A COLD FRONT WILL BEGIN PUSHING SOUTHEAST INTO
MISSOURI AND STORMS WILL FIRE AHEAD OF THE FRONT. AGAIN...I HAVE
LITTLE FAITH IN THE MODEL GUIDANCE FOR WHEN THESE STORMS WILL
FIRE...OR HOW LONG THEY WILL PERSIST. HOWEVER...MID EVENING INTO
THE OVERNIGHT HOURS APPEARS TO BE THE BEST TIME FOR STORM
DEVELOPMENT AHEAD OF THE FRONT AND COINCIDING WITH THE PASSAGE OF
A MID/UPPER LEVEL SHORTWAVE TROF. ELSEWHERE AND OTHERWISE...I
EXPECT VFR CONDITIONS AND SOUTH-SOUTHWEST FLOW TO PREVAIL OUTSIDE
OF ACTIVE THUNDERSTORMS AHEAD OF THE COLD FRONT.

CARNEY

&&

.HYDROLOGY...
CRITICAL HYRDOLOGIC CONDS PERSIST ALG THE MSRVR FROM STL N...AND
THE UPCOMING WET WX THRU TNGT WONT HELP. ITS A CERTAINTY THAT
THE ADDITIONAL RAINFALL WILL BE CAUSING WATER LEVELS TO RMN
HIGH...ADDING PROLONGED STRESS TO THE ALREADY WATER-LOGGED LEVEES.
BUT...HOW THIS RAIN WL BE AFFECTING CREST FORECASTS IS SIMPLY
UNKNOWN ATTM AS ITS NEARLY IMPOSSIBLE TO PREDICT HOW MUCH AND/OR
WHERE THE RAINFALL WL BE OCRG. IN ADDITION TO THE CHGS IN CREST
FCSTS PRODUCED BY LEVEE CHGS...FCSTS WL RMN SOMEWHAT IN A STATE OF
FLUX UNTIL SAT MRNG...WHEN HYDROLOGIC MODELS HV A CHANCE TO
ACCURATELY INGEST RAINFALL AND RUNOFF.

TRUETT/TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR LINCOLN.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 27, 4:25 AM CDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
425 AM CDT FRI JUN 27 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
425 AM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY...WITH CHANCES
INCREASING HEADING INTO LATE AFTERNOON AND TONIGHT AS A SLOW
MOVING COLD FRONT MOVES INTO THE AREA. SOME OF THE STORMS COULD
BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. POCKETS OF HEAVY
RAIN CAN ALSO BE EXPECTED...ESPECIALLY TONIGHT. FOR FURTHER
INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST
STORM PREDICTION CENTER WATCH PRODUCTS.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ON SATURDAY...PRIMARILY
SOUTH AND EAST OF ST. LOUIS. A FEW OF THESE STORMS MAY ONCE AGAIN
BE SEVERE.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...MAINLY FROM LATE AFTERNOON AND
TONIGHT FOR AREAS NORTH AND WEST OF ST. LOUIS. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:35 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds, Washington25 min
Jun 26, 7:53 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Reynolds, Washington37 min
Jun 27, 5:51 AM CDTFlash Flood WarningLSXLincoln6 hr
Jun 27, 11:43 AM CDTFlash Flood WarningLSXLincoln6 hr
Jun 27, 2:42 AM CDTSevere Thunderstorm WarningLSXPike34 min
Jun 27, 4:18 AM CDTAreal Flood AdvisoryLSXWashington3 hr
Jun 27, 12:31 PM CDTTornado WarningLSXAdams, Pike29 min
Jun 27, 12:53 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike52 min
Jun 27, 1:22 PM CDTTornado WarningLSXGreene, Pike23 min
Jun 27, 1:25 PM CDTSevere Thunderstorm WarningLSXBrown, Pike27 min
Jun 27, 2:17 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery43 min
Jun 27, 3:00 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery45 min
Jun 27, 3:29 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair46 min
Jun 27, 3:33 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington27 min
Jun 27, 3:38 PM CDTSevere Thunderstorm WarningLSXMontgomery33 min
Jun 27, 3:45 PM CDTTornado WarningLSXBond, Fayette, Montgomery45 min
Jun 27, 3:57 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington48 min
Jun 27, 4:22 PM CDTSevere Thunderstorm WarningLSXWashington38 min
Jun 27, 4:27 PM CDTSevere Thunderstorm WarningLSXClinton, Marion48 min
Jun 27, 4:31 PM CDTTornado WarningLSXFayette29 min
Jun 27, 4:55 PM CDTSevere Thunderstorm WarningLSXMarion30 min
Jun 27, 4:59 PM CDTTornado WarningLSXWashington21 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.